MAUDE Adverse Event Report: STRYKER TRAUMA KIEL TIBIAL NAIL, COMPRESSION S2 Ø11X390 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL TIBIAL NAIL, COMPRESSION S2 Ø11X390 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 17251139S
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/10/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device will not be returned.If additional information becomes available it will be provided on a supplemental report.Remains implanted.
 
Event or Problem Description
The pharmacist from the hospital reported the following event: "expired tibial nail s2 was implanted in (b)(6) 2018.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event that tibial nail, compression s2 ø11x390 mm was alleged of 'sterile period expired' could not be confirmed, since the device was not returned for evaluation and no other evidences were provided.A review of the dhr revealed no discrepancies, in particular in the labelling process.The device reported was documented as faultless prior to distribution.All labels indicate end of shelf life by june 2018.In the case presented an apparent expired tibial nail was implanted which is beyond the manufacturer¿s control.The sterility expiration date was exceeded by approx.3 months (expiry date on label: june 2018; date event occured: (b)(6) 2018).Thus, the event does not present a manufacturing and/or labelling issue.Real aging tests performed with stryker implants in 2007 reveal that there is a safety tolerance; implants with exceeded expiry date were checked more than 1 year overdue and considered still sterile subsequently.A medical consultation in a similar case (a nail has been implanted approx.6 months after expiry date) revealed that any such situation does not require medical intervention and a risk for the patient is not to be expected.The expiry date is a theoretical date which offers a high level of safety and the risk of an infection caused by a simple transgression of the expiry date is negligible.Nevertheless, the expiry date of the implanted device should have been noticed prior to surgery.According to available labels in the dhr the expiry date was clearly legible.Furthermore, the implant was hospital-owned at the time of implantation and it should be covered by the hospitals risk management.Based on the above the event is not linked to a deficiency of the device but is rather related to off-label use.

Brand Name
TIBIAL NAIL, COMPRESSION S2 Ø11X390 MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key7924064
Report Number0009610622-2018-01342
Device Sequence Number11339156
Product Code HSB
UDI-Device Identifier04546540396433
UDI-Public04546540396433
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K022481
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 10/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date06/30/2018
Device Catalogue Number17251139S
Device Lot NumberK04DC82
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/11/2018
Supplement Date Received by Manufacturer09/21/2018
Initial Report FDA Received Date10/01/2018
Supplement Report FDA Received Date10/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age21 YR
Patient Weight117